Cipro, Levaquin, Avelox Linked to Dangerous Side Effects

Antibiotics such as Cipro, Levaquin, and Avelox have been linked to dangerous side effects. All three are in a class of antibiotic medications known as fluoroquinolones. According to The New York Times’ blog, Well, the strong antibiotic drugs in the fluoroquinolone class are being prescribed far to often and for routine infections that could clear up without Cipro (ciprofloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), and other similar medications.

Well noted that while Levaquin was the best selling antibiotic in the Unites States in 2010, it was also the focus of more than 2,000 lawsuits in 2011. Well states that fluoroquinolones should be used in serious, even life-threatening infections, such as hospital-acquired pneumonia, but are routinely prescribed for viruses, which do not respond to antibiotic treatment or to infections that can resolve without medication, with less potent medications, or with nondrug treatments.

Mahyar Etminan, a pharmacological epidemiologist at the University of British Columbia, told Well that the strong antibiotics were being overused “by lazy doctors who are trying to kill a fly with an automatic weapon.” Etminan is the study author of research published this April in The Journal of the American Medical Association and revealed that risks for suffering a potentially blinding retinal detachment was nearly five-fold greater among current fluoroquinolone users versus nonusers, said Well. In a separate study submitted for publication, Etminan wrote about fluoroquinolone users experiencing a significantly increased risk of suffering acute kidney failure.

Some cases, noted Well, are not as easily diagnosed, citing a patient who suffered from widespread pain and weakness after taking Levaquin for mild pneumonia. The patient was told to continue the course of treatment and developed joint and vision pain that “eviscerated” him. Months after stopping Levaquin, he is unable to walk “uphill, climb stairs, or see clearly” and suffers from “dry eyes, mouth, and skin; ringing in his ears; delayed urination; uncontrollable shaking; burning pain in his eyes and feet; occasional tingling in his hands and feet; heart palpitations; and muscle spasms in his back and around his eyes,” wrote Well. Dr. David Flockhart, an expert in fluoroquinolone side effects at the Indiana University School of Medicine told Well that it could take a full year for the patient’s symptoms to disappear, and may not fully resolve, even then.

We’ve written that Avelox and Levaquin have been linked to liver injury in the elderly and that fluoroquinolone antibiotics are also associated with severe tendon injuries, including tendon rupture and tendonitis. Such injuries can occur while taking the antibiotic, or months after a prescription has been finished. Fluoroquinolone use may result in other rare but severe and even life-threatening side effects that involve swelling of the throat and/or face, difficulty swallowing, shortness of breath, rapid heartbeat, tingling in the toes or fingers, hives or itching, and loss of consciousness.

We also wrote that Levaquin, Avelox, and other similar drugs are linked to detached retinal problems. Retinal detachment can lead to permanent blindness if not surgically treated within a few days of onset. Health Canada also warned that people with myasthenia gravis should avoid Levaquin and other fluoroquinolone antibiotics because they could worsen the rare, chronic disease that causes progressive muscle weakness, including in the eye and face muscles, neck and throat muscles, and limb muscles. Another recent study found that Zithromax (azithromycin) may increase risks for death, specifically in patients with heart disease. The increasing use of potent drugs such as Cipro, Levaquin, and Avelox, have also been linked to serious antibiotic resistant infections including antibiotic-resistant Staphylococcus aureus (MRSA) and Clostridium difficile, said Well. In fact, one study blamed fluoroquinolones for 55% of C. difficile infections at one Quebec hospital.

In 2008, the U.S. Food & Drug Administration (FDA) required that the labeling of fluoroquinolone antibiotics be revised to include a Black Box warning about tendon injuries. When the FDA announced the Black Box warning, the agency’s database revealed 262 reported cases of tendon ruptures, 259 cases of tendonitis, and 274 cases of other tendon disorders associated with these drugs. The majority of tendon ruptures—61%–were tied to Levaquin.

This entry was posted in Levaquin, Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.